Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 55, NWS Grand Forks, ND

July 2, 2012Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2012, 11:26 PM CDT for Otter Tail County, Minnesota. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2012, 11:26 PM CDT (04:26 UTC)
Expired
Jul 3, 2012, 12:15 AM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 160 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 11:30 PM CDTHAIL 0.75Pelican Rapids, MN
Jul 2, 11:32 PM CDTHAIL 1New York Mills, MNPUBLIC REPORT VIA FACEBOOK
Jul 3, 12:05 AM CDTTSTM WND GST 60Ottertail, MNAREA FROM RUSH LAKE THROUGH OTTERTAIL TO ABOUT THREE MILES SOUTH OF OTTERTAIL HAD TREMENDOUS WIND DAMAGE. CORN AND OTHER CROPS WERE FLATTENED ALONG WITH A LOT OF TREE DAMAGE. LOST POWER FOR ABOUT TWO HOURS. THE STRONG WINDS LASTED FOR ABOUT TEN MINUTES.
Jul 3, 12:05 AM CDTHAIL 1.75Ottertail, MN
Jul 3, 12:10 AM CDTHAIL 1.25New York Mills, MNREPORT FROM PUBLIC VIA MEDIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2216 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS53 KFGF 030426
SVRFGF
MNC111-030515-
/O.NEW.KFGF.SV.W.0055.120703T0426Z-120703T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1126 PM CDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1215 AM CDT

* AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS
  LOCATED NEAR LAKE LIDA...OR 16 MILES SOUTHWEST OF DETROIT LAKES...
  MOVING TO THE EAST AT 20 MPH.

  AT 1055 PM CDT...QUARTER SIZE HAIL WAS REPORTED AT PELICAN RAPIDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STAR LAKE AROUND 1130 PM CDT.
  VERGAS AND BIG MCDONALD LAKE AROUND 1135 PM CDT.
  DENT AROUND 1140 PM CDT.
  RICHVILLE AROUND 1145 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE PERHAM...NEW YORK MILLS...BUTLER AND HILLVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4638 9518 4646 9623 4663 9622 4664 9617
      4671 9618 4671 9519
TIME...MOT...LOC 0424Z 267DEG 36KT 4660 9593
WIND...HAIL 60MPH 1.50IN

$$
SPEICHER
1 follow-up statement
812 
WWUS53 KFGF 030450
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1150 PM CDT MON JUL 2 2012

MNC111-030515-
/O.CON.KFGF.SV.W.0055.000000T0000Z-120703T0515Z/
OTTER TAIL MN-
1150 PM CDT MON JUL 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN OTTER
TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 1215 AM CDT...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
NORTH OF RICHVILLE...OR 22 MILES SOUTHEAST OF DETROIT LAKES...MOVING
TO THE EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW YORK MILLS AND BUTLER AROUND 1155 PM CDT.
  HILLVIEW AROUND MIDNIGHT CDT.
  BLUFFTON AROUND 1205 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4638 9518 4646 9604 4671 9602 4671 9519
TIME...MOT...LOC 0450Z 276DEG 50KT 4653 9548
WIND...HAIL 60MPH 1.00IN

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:42 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 2, 7:42 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
742 PM CDT MON JUL 2 2012

.DISCUSSION...

WILL BE BRIEF THIS EVENING WITH ONGOING SEVERE WEATHER. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM...ALTHOUGH THE THREAT
LIKELY WILL NOT LAST THIS LONG. THE MAIN SEVERE MCS IS MOVING INTO
THE EASTERN FA NOW...WITH ANOTHER WEAK THUNDERSTORM IN NORTHEAST
ND. EXPECT CONVECTION TO CONTINUE TO WEAKEN OVERNIGHT THE LLJ
VEERS TO THE EAST.

&&

.AVIATION...

EXPECT THUNDERSTORM ACTIVITY TO WEAKEN THROUGH THE OVERNIGHT...WITH
WINDS LIGHT OUTSIDE OF ANY THUNDERSTORM COMPLEX. IT SHOULD BE VFR
IN ALL AREAS LATE TONIGHT INTO TUE.

&&

.PREV DISCUSSION... /ISSUED 149 PM CDT MON JUL 2 2012/

DISCUSSION...FORECAST CHALLENGE THROUGH THE PERIOD WILL BE
CONVECTIVE POTENTIAL AND TEMPERATURES. MODELS COMING INTO BETTER
AGREEMENT WITH TIMING OF BOUNDARIES AND WILL USE BLEND FOR FORECAST.

SOMEWHAT ABBREVIATED DISCUSSION DUE TO LOOMING SEVERE WEATHER
THREAT. SURFACE BOUNDARY ORIENTED FROM ROUGHLY LANGDON/DVL
SOUTHWARD TO SURFACE LOW OVER N CENTRAL SD. SHORTWAVE ALONG WYO/SD
BORDER AREA WILL PROVIDE SUFFICIENT MID LEVEL SUPPORT TO INCREASE
INTENSITY/COVERAGE OF CURRENT CONVECTION FROM CENTRAL TO NE ND.
WITH HIGH CAPE/INSTABILITY AND SUFFICIENT SHEAR EXPECTING SVR
STORMS ORGANIZING THIS AFTERNOON SHIFTING INTO NORTHERN MN THIS
EVENING. WITH CURRENT CONVECTIVE PARAMETERS THUNDERSTORM COMPLEX LIKELY TO
EVOLVE INTO BIG WIND THREAT ACROSS N MN. WILL ALSO INITIALLY SEE
SOME TORNADO THREAT AS SURFACE LOW LIFTS NORTH ALONG BOUNDARY. AS
STORMS PICK UP SPEED THIS EVENING FEEL MOST CONVECTION WILL BE
EAST OF FA BY MIDNIGHT. UPSTREAM DEWPOINTS BEHIND BOUNDARY IN THE
LOW-MID 60S WHICH WILL BRING SOME RELIEF TO CURRENT HIGH HUMIDITY.

HIGH PRESSURE BUILDS IN FOR TUESDAY. WITH SLIGHTLY COOLER COLUMN
AND DEWPOINTS HEAT INDICES ARE EXPECTED TO RANGE JUST BELOW
ADVISORY CRITERIA BUT WILL NEED TO MONITORED.

LOW PRESSURE REORGANIZES ACROSS THE NORTHERN HIGH PLAINS TUESDAY
NIGHT AS NEXT WAVE CROSSES NORTHERN ROCKIES. BOUNDARY REACHES
CENTRAL DAKOTAS BY 12Z WEDNESDAY SO WILL ORIENT POPS ACROSS
WESTERN AND SOUTHERN FA. RESPECTABLE WARM ADVECTION AND INCREASED
MIXING WILL CONTINUE TO KEEP OVERNIGHT MINIMUMS WARM.

BOUNDARY CROSSES FA ON THE 4TH WHICH WILL MAKE FOR ANOTHER ROUND
OF ACTIVE WEATHER. 70+ DEWPOINTS LIFT NORTHWARD AHEAD OF BOUNDARY
AND CLOUD COVER WILL DETERMINE MAXIMUM TEMPERATURES AND
CORRESPONDING HEAT INDEX ADVISORY POTENTIAL.

BOUNDARY SAGS SOUTH AND EAST OVERNIGHT WEDNESDAY AND BY THURSDAY
AM PCPN SHOULD BE CONFINED TO FAR SOUTHERN FA.

MODELS IN MORE AGREEMENT ON THURSDAY ON STALLING FRONT OUT ACROSS
EAST CENTRAL SD/S MN WHICH WOULD LIMIT PCPN POTENTIAL TO FAR
SOUTHERN FA. FARTHER NORTH HIGH PRESSURE SHOULD LIMIT ANY RAIN
POTENTIAL AND STARTED PULLING POPS WITH GOOD MODEL AGREEMENT.

LONG TERM (THU NIGHT-MON)...
MOST OF THE LONG TERM CONTINUES TO BE DOMINATED BY RIDGING WITH THE
MAIN QUESTION BEING CONVECTIVE CHANCES AND TEMPS. MODELS ESSENTIALLY
AGREE WITH THE RIDGING BREAKING DOWN MORE INTO NORTHWEST FLOW BY SUN
INTO MON. CONTINUES TO LOOK LIKE A RIDGE RIDER SCENARIO WITH
PERIODIC CONVECTIVE CHANCES AND MODELS SHOWING THESE TO BE BETTER
OVER THE SOUTHERN HALF OF THE FA. WITH SFC HIGH PRESSURE TO THE
NORTH/NE THIS IS POSSIBLE BUT HARD TO COMPLETELY RULE OUT ANY AREA
THIS FAR OUT. AS NORTHWEST FLOW BUILDS IN SUN INTO MON PCPN CHANCES
START TO DWINDLE. TEMPS SHOULD STAY ABOUT NORMAL FOR JULY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jul 2, 6:56 AM CDT, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT MON JUL 2 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
656 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HEAT ADVISORY FROM 1PM TO 7PM TODAY ACROSS THE RED
RIVER VALLEY AND MN LAKES COUNTRY. HOT TEMPERATURES AND HUMID
CONDITIONS WILL PRODUCE HEAT INDICES OF 98 TO 105 DEGREES TODAY.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA
TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR DVL IN
MID AFTERNOON AND MOVE INTO THE GFK AND FAR AREAS IN THE 5 TO 7PM
TIME FRAME. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING HAIL
AND WIND ALONG WITH LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH
THE POSSIBILITY OF DAMAGING HAIL AND WINDS. THE THREAT AREA
INCLUDES AREAS ALONG AND EAST OF THE RED RIVER VALLEY AS A COLD
FRONT AND HUMID AIRMASS COMBINE TO INITIATE THUNDERSTORMS.
THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND THE COLD FRONT
STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK

In the hours before

Local storm report, Jul 2, 8:07 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             MENAHGA                 46.75N 95.10W
07/02/2012  E0.88 INCH       WADENA             MN   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jul 2, 8:36 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
836 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     NON-TSTM WND GST 13 NE EMMAVILLE         47.20N 94.78W
07/02/2012  E60 MPH          HUBBARD            MN   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN NEAR CAMP
            WILDERNESS...WIND ESTIMATE BETWEEN 50 AND 70 MPH

&&

SPEICHER
Local storm report, Jul 2, 8:39 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     NON-TSTM WND GST 13 NE PARK RAPIDS       47.05N 94.86W
07/02/2012  E60.00 MPH       HUBBARD            MN   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP
            WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND
            70 MPH

&&

SPEICHER
Local storm report, Jul 2, 8:42 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     13 NE PARK RAPIDS       47.05N 94.86W
07/02/2012  E60.00 MPH       HUBBARD            MN   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP
            WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND
            70 MPH

&&

SPEICHER
Local storm report, Jul 2, 10:11 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1011 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 WSW BECIDA            47.33N 95.16W
07/02/2012                   HUBBARD            MN   TRAINED SPOTTER

            TIME ESTIMATED ... NEW RECREATIONAL AREA NEAR LASALLE
            LAKE HAS NUMEROUS TREES DOWN

0700 PM     TSTM WND DMG     3 SSW BEMIDJI           47.44N 94.90W
07/02/2012                   BELTRAMI           MN   EMERGENCY MNGR

            TIME ESTIMATED...A FEW ROOFS OFF OF BUILDINGS AT
            OAKSVILLE CHRISTIAN COLLEGE AND NUMEROUS TREES DOWN ON
            CAMPUS

&&

SPEICHER
Local storm report, Jul 2, 11:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             PELICAN RAPIDS          46.57N 96.09W
07/02/2012  E1.00 INCH       OTTER TAIL         MN   BROADCAST MEDIA

            REPORT OBTAINED FROM PUBLIC VIA FACEBOOK

&&

DKELLENB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:19 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard56 min
Jul 2, 7:27 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena63 min
Jul 2, 10:42 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin48 min
Jul 2, 11:06 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena39 min
Jul 3, 12:02 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena58 min
Jul 3, 4:17 AM CDTHeat AdvisoryFGFGrant, Otter Tail, Wadena, Wilkin15 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.